Drug Could Be Game Changer For Those With Peanut Allergy
Follow CBSMIAMI.COM: Facebook | Twitter
LOS ANGELES (CBSMiami) - More than a million children in the U.S. suffer from peanut allergies, which can range from mild to severe.
For many parents, a daily medicine that could ward off an allergy attack would be a life changer for them and their children. Now a new drug is showing promise but it's not quite ready for your medicine cabinet.
Twelve-year-old Aidan Robertson and his mother Lisa didn't know he was allergic until he ate peanut butter at the age of two.
"It's horrifying. That moment when you see your child, all of sudden his face was swelling and swelling and swelling," said Lisa Robertson.
Doctors quickly treated Aidan with an antihistamine. Every day families like the Robertsons are on guard against an allergy attack, avoiding any food which may contain peanuts.
"And peanut oil, too. You don't know how many things that's actually in. And it's in a lot of things," said Aidan.
Now a company called "Aimmune" is offering a new assault against peanut allergies. In its study, it gave increasingly larger doses of peanut protein powder sprinkled over food to nearly five hundred children, ages four to seventeen. At the end of six months, sixty-seven percent of them were able to tolerate the equivalent of roughly two peanuts, enough to avoid a potentially deadly reaction to a small accidental exposure.
"It changes the way the immune system sees "peanut," so it changes it from seeing it as something dangerous to something that is safe," said Children's Hospital Los Angeles Medical Director Dr. Jonathan Tam.
Tam, a pediatric allergy specialist, helped recruit the test subjects.
"It's not going to be for everybody but for certain families that are very anxious about accidental exposures this is a great therapy for them," he said.
Aimmune's findings have not yet been reviewed by independent experts.
"I'd be very interested to see further documentation on this study, and what comes of it, before we would jump in," said Lisa Robertson.
"There are some risks when taking the drug. It can cause a reaction to peanut. Stomach pains, mouth itching. Up to 19-percent of the kids had to drop out from the study because of these side effects," said Tam.
for more features.